Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 321, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2011, 5:35 PM EDT for Montgomery County, Roanoke County, City of Salem, Virginia. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 5:35 PM EDT (21:35 UTC)
- Expired
- Jun 21, 2011, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Salem, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:40 PM EDT | HAIL 1 | 4 E Christiansburg, VA | WDBJ REPORT FROM VIEWER OFF ROUTE 11 NEAR THE CHRISTIANSBURG WAYSIDE. |
| Jun 21, 5:45 PM EDT | HAIL 1 | 3 Nne Shawsville, VA | |
| Jun 21, 5:47 PM EDT | HAIL 1 | 6 Ene Christiansburg, VA | |
| Jun 21, 6:03 PM EDT | TSTM WND DMG | 4 Nne Shawsville, VA | 16 INCH DIAMETER TREE BLOWN DOWN AT 1738 BLONT DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
363 WUUS51 KRNK 212135 SVRRNK VAC121-161-775-212230- /O.NEW.KRNK.SV.W.0321.110621T2135Z-110621T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 535 PM EDT TUE JUN 21 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA SOUTHWESTERN CITY OF SALEM IN WEST CENTRAL VIRGINIA CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA * UNTIL 630 PM EDT. * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HEN EGG SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHRISTIANSBURG TO SHAWSVILLE... AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CHRISTIANSBURG... SHAWSVILLE... ELLISTON... ELLISTON-LAFAYETTE... POAGES MILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3730 8011 3721 8000 3709 8029 3716 8050 TIME...MOT...LOC 2135Z 247DEG 16KT 3716 8042 3713 8028 $$ DS
2 follow-up statements
040 WWUS51 KRNK 212202 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT TUE JUN 21 2011 VAC121-161-775-212230- /O.CON.KRNK.SV.W.0321.000000T0000Z-110621T2230Z/ ROANOKE VA-CITY OF SALEM VA-MONTGOMERY VA- 602 PM EDT TUE JUN 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR THE CITY OF SALEM...SOUTHWESTERN ROANOKE AND EASTERN MONTGOMERY COUNTIES... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELLISTON...OR NEAR SHAWSVILLE...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SHAWSVILLE... ELLISTON-LAFAYETTE... GLENVAR... POAGES MILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3714 8018 3719 8043 3730 8011 3721 8000 TIME...MOT...LOC 2202Z 240DEG 15KT 3721 8024 $$ DS
084 WWUS51 KRNK 212216 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 616 PM EDT TUE JUN 21 2011 VAC121-161-775-212230- /O.CON.KRNK.SV.W.0321.000000T0000Z-110621T2230Z/ ROANOKE VA-CITY OF SALEM VA-MONTGOMERY VA- 616 PM EDT TUE JUN 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR THE CITY OF SALEM...CENTRAL ROANOKE AND EASTERN MONTGOMERY COUNTIES... AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELLISTON-LAFAYETTE...OR 6 MILES NORTHEAST OF SHAWSVILLE...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ELLISTON-LAFAYETTE... GLENVAR... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3719 8021 3722 8034 3730 8011 3721 8000 TIME...MOT...LOC 2217Z 222DEG 14KT 3725 8019 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:06 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 21, 4:06 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT TUE JUN 21 2011 .SYNOPSIS... SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE BLUE RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WEAK UPPER LEVEL WAVE MOVING ACROSS HAS PROVIDED ENOUGH LIFT AND MOISTENING ALOFT...WHICH COMBINED WITH DAYTIME HEATING AND TERRAIN IMPACTS...HAS ALLOWED THUNDERSTORMS TO START FORMING ACROSS WESTERN AREAS. MLCAPE OF BETWEEN 2 AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE HAIL GROWTH ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER EFFECTIVE SHEAR IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF THE STORMS WILL HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO LIMIT THE SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN ABOVE PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY PULSE UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE STORMS MAKE IT. HIGH RES MODELS MIXED WITH THEIR SOLUTIONS. THE HRRR SHOWS THE STORMS MAKING IT ACROSS THE WHOLE CWA AND GIVEN IMPRESSIVE CAPE VALUES THIS SEEMS POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER WEAK SHEAR AND THE RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT OF STORMS...AND THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON AND EVENING HOURS. NEXT ISSUE WILL BE WHAT HAPPENS WITH STORMS CURRENTLY FIRING OVER NORTHERN ALABAMA AND TENNESSEE. LOCAL WRF AND HRRR BRING WHAT REMAINS OF THESE STORMS INTO WESTERN AREAS BETWEEN 7 AND 9PM TONIGHT AND PUSH IT EAST THROUGH MIDNIGHT. AGAIN WITH DEEP LAYER SHEAR MINIMAL...THESE STORMS SHOULD HAVE A TOUGH TIME ORGANIZING AND PUSHING INTO OUR AREA. THREAT WILL ALSO DEPEND ON HOW MUCH THESE AFTERNOONS STORMS ABATE THE INSTABILITY OVER US. IF THEY USE UP MOST OF IT THEN ANYTHING APPROACHING SHOULD TEND TO WEAKEN...AND FEEL THIS IS THE MOST LIKELY SOLUTION. BUT WILL HAVE TO WATCH THIS THROUGH THE EVENING HOURS. WENT CLOSER TO THE WARMER GUIDANCE FOR TONIGHTS LOWS GIVEN HIGH DEWPOINTS IN PLACE AND EXPECTED MOSTLY CLOUDY SKY CONDITIONS. MAY HAVE SOME FOG FORMATION TOWARDS MORNING WHERE IT RAINS TODAY...ESPECIALLY IF WE CAN GET A COUPLE HOURS OF MOSTLY CLEAR SKIES. WEDNESDAY WILL BE ANOTHER WARM TO HOT DAY...WITH 850MB TEMPERATURES SIMILAR TO TODAY...AROUND 19 TO 21C. THUS HIGHS SHOULD BE IN THE 80S IN THE MOUNTAINS...AND LOW TO MID 90S IN THE PIEDMONT. ONE DIFFERENCE WILL BE THAT WE SHOULD SEE MORE CLOUDS THAN TODAY...THUS HIGHS WILL BE A LITTLE COOLER THAN TODAY MOST PLACES. GIVEN THIS...LOWERED FORECASTED HIGHS A COUPLE DEGREES...GOING IN BETWEEN THE COOLER MET AND WARMER MAV VALUES...WHICH HAS VERIFIED PRETTY WELL THIS SUMMER. SHOWER AND THUNDERSTORM THREAT EXISTS AGAIN ON WEDNESDAY. BEST CHANCE IN THE WEST WHERE ACTIVITY MAY BEGIN DURING THE MORNING HOURS. SREF PROBABILITIES SHOW HIGH PROBABILITIES BY 18Z IN THE WEST...WITH A DECENT SHOT OF AT LEAST SOME PRECIP IN THE EAST DURING THE AFTERNOON. DEEP LAYER SHEAR IS ONCE AGAIN WEAK...ALTHOUGH A LITTLE STRONGER THAN TODAY. CLOUD COVER SHOULD LIMIT OVERALL INSTABILITY. BEST SEVERE THREAT APPEARS TO BE TO OUR NORTHWEST WHERE HIGHER DYNAMICS AND BETTER INSTABILITY EXISTS. THIS SHOWN WELL BY SREF AND MAV SVR PROBABILITIES. NAM SHOWS MORE UNSTABLE AIR MOVING INTO THE PIEDMONT BY AFTERNOON...AND THUS MET SVR PROBABILITIES AND POPS ARE HIGHER THERE. FEEL BEST CHANCE OF THUNDERSTORMS WILL BE IN THE WEST...WHILE BEST SVR THREAT WOULD BE TO OUR NORTHWEST OF WV AND OHIO...AND IN THE PIEDMONT IF STORMS ARE ABLE TO CROSS THE BLUE RIDGE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... UPPER TROUGH ACROSS THE MIDWEST WILL SLOWLY TRACK EAST INTO THE FORECAST AREA THROUGH THIS PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR IN BY THURSDAY NIGHT. MODELS DIFFER ON THE SHORTWAVES OUT AHEAD OF THE FRONT AND PRECIP PLACEMENT. LEANING TOWARD A GFS/ECMWF BLEND WHICH BRINGS ONE SHORTWAVE ACROSS WED EVENING...THOUGH WILL KEEP POPS IN THE CHANCE RANGE...HIGHEST IN THE SW. ONCE THAT WAVE PASSES...OP MODELS KEEP PRECIP AT A MIN AS MAIN THRUST OF LIFT MOVES OFF THE MID ATLANTIC COAST. THE MODELS ARE SHOWING LOWER PWATS THU-THU NIGHT...BUT WILL KEEP POPS LOW TO ACCOUNT FOR THE LEE TROUGH AND SHORTWAVE PASSING BY TO THE NORTHWEST. THU NIGHT-FRI...THE FRONT DROPS SOUTH INTO THE AREA WITH WINDS VEERING TO THE WEST. THIS MAY LEAD TO LESS CHANCE IN THE EAST THU NIGHT INTO FRIDAY WITH CHANCE POPS MAINLY WEST OF THE BLUE RIDGE. STILL COULD SEE SOME SCTD CONVECTION FRI AFTN IN THE FAR EAST. TEMPS THIS PERIOD WILL REFLECT A BLEND OF MAV/MET. WILL SEE SOME COOLER TEMPS BY THU NIGHT...BUT WILL KEEP HIGHS IN THE 80S BOTH THU-FRI...CLOSER TO 90 OUT EAST AHEAD OF FRONT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A SLOWLY MOVING UPPER LOW CENTER TRANSITION FROM THE UPPER GREAT LAKES TO NEW BRUNSWICK CANADA BY EARLY NEXT WEEK. SERIAL SHORTWAVES PIVOTING AROUND THE LOW WILL RESULT IN PERIODS OF UNSETTLED WEATHER. HPCGUIDE USED FOR THE MOST OF LONG TERM WITH ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN MAINLY BY TOPOGRAPHY. FRONT BOUNDARY EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THE EXACT PLACEMENT OF THE FRONT AND HIGH CENTER IS DIFFERENT DEPENDING ON MODEL CHOICE. IN GENERAL...THE FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE SHOULD FORCES COOLER AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY. KEPT SOME LIGHT POPS IN THE WESTERN MOUNTAINS ON TUESDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS CURRENTLY ACROSS ALL TAF SITES. THIS WILL CONTINUE THROUGH MOST OF THE AFTERNOON. WILL HAVE TO WATCH FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. BEST CHANCE OF THESE STORMS WILL BE ACROSS NORTHWEST NORTH CAROLINA UP TO AROUND BLF. THUS HAVE ADDED IN A TEMPO GROUP AT BLUEFIELD. STILL A CHANCE THAT STORMS COULD MOVE ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST AND IMPACT OTHER TAF SITES. HOWEVER CONFIDENCE IS TOO LOW AT THIS POINT TO PUT ANYTHING OTHER THAN CB IN THE TAFS. IF CAUGHT IN ONE OF THESE THUNDERSTORMS ONE SHOULD EXPECT REDUCTIONS TO IFR/LIFR FOR A BRIEF PERIOD OF TIME...WITH HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS...AND POSSIBLY SOME HAIL. BEST CHANCE SHOULD BE FROM 3PM TO 8PM IN THE WEST...5PM TO 10PM AROUND BCB AND ROA...AND 6PM TO 10PM LYH AND DAN. FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH AND WHEREVER IT RAINS THIS AFTERNOON. WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR. JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MC/NF NEAR TERM...MC SHORT TERM...WP LONG TERM...KK AVIATION...MC/NF
Hazardous weather outlook, Jun 21, 3:27 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT TUE JUN 21 2011 NCZ004>006-020-VAZ035-043>047-058-059-221930- STOKES-ROCKINGHAM-CASWELL-YADKIN-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 327 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032>034-WVZ042>045-221930- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-MERCER- SUMMERS-MONROE-GREENBRIER- 327 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 4:37 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 3 NNW ROANOKE 37.33N 79.98W
06/21/2011 E62 MPH CITY OF ROANOKE VA ASOS
62 MPH WIND GUST MEASURED AT THE ROANOKE REGIONAL
AIRPORT.
&&
HYSELLLocal storm report, Jun 21, 5:00 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 2 SSE ROANOKE 37.25N 79.94W
06/21/2011 E1.00 INCH CITY OF ROANOKE VA PUBLIC
HAIL OBSERVED AT THE ROANOKE HOSPITAL.
&&
HYSELLLocal storm report, Jun 21, 5:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 ESE ASHLAND 36.43N 81.62W
06/21/2011 E1.00 INCH ASHE NC PUBLIC
&&
EHSpecial weather statement, Jun 21, 5:26 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT TUE JUN 21 2011
WVZ043-045-212200-
GREENBRIER WV-SUMMERS WV-
526 PM EDT TUE JUN 21 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...
AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SANDSTONE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SANDSTONE AROUND 535 PM...ELTON AROUND 550 PM
AND LAWN AROUND 600 PM.
LAT...LON 3777 8065 3770 8089 3766 8100 3768 8101
3772 8098 3772 8095 3770 8090 3774 8093
3778 8090 3782 8094 3787 8083 3787 8076
3792 8080 3794 8076
DSLocal storm report, Jun 21, 5:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 1 ESE ROANOKE 37.27N 79.94W
06/21/2011 CITY OF ROANOKE VA PUBLIC
1 FOOT RUNNING WATER IN ROAD
0515 PM HAIL 1 ESE ROANOKE 37.27N 79.94W
06/21/2011 E1.00 INCH CITY OF ROANOKE VA PUBLIC
0515 PM TSTM WND DMG 1 ESE ROANOKE 37.27N 79.94W
06/21/2011 CITY OF ROANOKE VA PUBLIC
TREES DOWN IN ROAD
&&
EHSpecial weather statement, Jun 21, 5:30 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT TUE JUN 21 2011
VAZ034-212200-
BEDFORD VA-
530 PM EDT TUE JUN 21 2011
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...
AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BIG ISLAND...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BOONSBORO AROUND 600 PM.
LAT...LON 3747 7922 3745 7925 3745 7926 3743 7927
3742 7925 3741 7926 3740 7924 3739 7925
3746 7939 3752 7934 3747 7919
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 53 min |
| Jun 21, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski | 20 min |
| Jun 21, 3:15 PM EDT | Special Weather Statement | RNK | Craig | 60 min |
| Jun 21, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 54 min |
| Jun 21, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 49 min |
| Jun 21, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 67 min |
| Jun 21, 4:48 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 21, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge | 36 min |
| Jun 21, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 61 min |
| Jun 21, 5:30 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jun 21, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe | 66 min |
| Jun 21, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 63 min |
| Jun 21, 5:55 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Salem | 3 hr |
| Jun 21, 6:01 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin | 3 hr |
| Jun 21, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Roanoke | 61 min |
| Jun 21, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 49 min |
| Jun 21, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Jun 21, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 49 min |
| Jun 21, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 61 min |
| Jun 21, 6:32 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin, Pittsylvania | 3 hr |
| Jun 21, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 54 min |
| Jun 21, 6:43 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 43 min |
| Jun 21, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 72 min |
| Jun 21, 6:54 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 38 min |
| Jun 21, 7:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Roanoke | 59 min |
| Jun 21, 7:31 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 59 min |
| Jun 21, 7:33 PM EDT | Areal Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 21, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 65 min |
| Jun 21, 7:43 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 53 min |
| Jun 21, 7:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| Jun 21, 7:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 67 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.